MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE INJECTOR; INJECTOR AND SHEATHSET

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE INJECTOR; INJECTOR AND SHEATHSET
Model Number NM-401L-0425
Medical Device Problem Code No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/10/2021
Type of Reportable Event Malfunction
Event or Problem Description
As reported by the customer for this event, during an unknown therapeutic procedure no liquid could be injected from the distal tip of the device.Another device also failed in the same way and the procedure was completed with a third similar device.There is no reported harm or adverse impact to the patient.
 
Additional Manufacturer Narrative
There are two failed devices in this event.These are submitted with patient identifiers (b)(6).This medwatch is for patient identifier (b)(6).Additional information is not yet available for this event.The device is not returned, as such a definitive root cause of the reported complaint cannot be determined at this time.Supplemental report(s) will be filed as the information becomes available.The customer had reported an earlier event which occurred on (b)(6), 2021, in which two devices of the same model number had failed.Medwatches were submitted for those devices with patient identifiers (b)(6) (lot # 07va) and (b)(6) (lot # 8yk).
 
Additional Manufacturer Narrative
The device has been returned and evaluated.This supplemental report is being submitted to provide this information.Please see the updates in sections: d4, d9, g3, g6, h2, h3, h4, h6, and h10.Device actual lot number (#) 07v 07; lot# 07v is package lot #.Device history record review indicates that the device was manufactured and tested in accordance with all applicable procedures and met all final product release criteria.The device is returned and an evaluation completed for it.The device was received with needle retracted inside and intact.There is no biomaterial inside the tubing, and no abnormality on the entire tube sheath.The handle appeared to be normal as the slider could extend or retract needle smoothly.It was observed that when using a test syringe to inject water into the injection port, fluid was able to expel out when the needle was inside the tube sheath, but fluid would not flow when needle extended outside the tube sheath.Noted that no water leak from the tube sheath during water injection.The slider was disassembled, and the needle tube was to be kinked at the handle boot area which could have contributed to the reported complaint.Therefore, the reported complaint of no liquid can be injected from distal tip was confirmed.From evaluation results and past investigations, it was likely that the phenomenon occurred due to the compressive bucking on the needle tube.It is unlikely a unit with defective needle is shipped as nm-401l series undergo 100% inspection for appearance, needle operation and injection.Therefore the compressive buckling on the needle tube was likely caused when the needle was extended because of the great friction between the outer tube and the needle.It was likely that the friction between the outer tube and the needle increased by the following factors.·the needle extended/retracted while the tube was coiled in inspection of operation.·the slider was abruptly pushed.·angle of the distal end of the endoscope.The instruction manual contains the following descriptions warning against this event: ·straighten out the instrument before inspecting it.The instrument can be damaged if it is coiled while the handle is operated.·operate the slider slowly, otherwise the tube could buckle.·when inserting the instrument into the endoscope, retract the needle into the sheath, hold the instrument close to the biopsy valve, and keep it as straight as possible relative to the biopsy valve.Otherwise, the instrument could be damaged.·insert the instrument slowly.Abrupt insertion could damage the endoscope and/or instrument.·stop using the instrument if the insertion portion bends excessively during use.This could result in malfunction, such as failing to extend the needle or inject a fluid.Supplemental report(s) will be filed as any information becomes available.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information based on the evaluation results on the returned device, and legal manufacturer¿s investigation.The customer returned 2 injector needles, model nm-401l-0425 with the same lot# 07v 07 for evaluation.Please cross reference (b)(6) for device #2.The injector (subject device) was received with needle retracted inside, and intact.There is no biomaterial inside the tubing, and no abnormality on the entire tube sheath.The handle appeared to be normal as the slider could extend or retract needle smoothly.Observed that when using a test syringe to inject water into the injection port, fluid was able to expel out when the needle was inside the tube sheath, but fluid would not flow when needle extended outside the tube sheath.No water leakage from the tube sheath during water injection.Further troubleshooting, the slider was disassembled, and found the needle tube to be kinked at the handle boot area which could have contributed to the reported complaint.The legal manufacturer reviewed the device history record (dhr) and no abnormalities detected during the manufacturing of the device.There were no abnormalities detected in the dhr for the following items, which is related to the reported phenomenon: needle extension and retraction, extended length of needle, no bent/kink/crack/scratch on the tube, and injection of the liquid.The device instruction manual contains the following descriptions, and it warns against this reported event (gk6631 rev10): ¿straighten out the instrument before inspecting it.The instrument can be damaged if it is coiled while the handle is operated.Operate the slider slowly, otherwise the tube could buckle.When inserting the instrument into the endoscope, retract the needle into the sheath, hold the instrument close the biopsy valve, and keep it as straight as possible relative to biopsy valve.Otherwise, the instrument could be damaged.Insert the instrument slowly.Abrupt insertion could damage the endoscope the endoscope and/or instrument.Stop using the instrument if the insertion portion bends excessively during use.This could result in malfunction, such as failing to extend the needle or inject a fluid.¿ a review of similar reported complaint in the past, it was likely that the phenomenon occurred due to the compressive bucking on the needle tube.It is unlikely a unit with defective needle is shipped, as nm-401l series undergo 100% inspection for appearance, needle operation and injection.Therefore, the compressive buckling on the needle tube was likely caused when the needle was extended because of the great friction between the outer tube and the needle.It was likely that the friction between the outer tube and the needle increased by the following factors.·the needle extended/retracted while the tube was coiled in inspection of operation.·the slider was abruptly pushed.·the kink of the tube.·angle of the distal end of the endoscope.Although, the subject device was not returned the factory for evaluation, it is possible to infer that the cause of the previous complaint is also similar based on the investigation conducted by the legal manufacturer.

Brand Name
SINGLE USE INJECTOR
Common Device Name
INJECTOR AND SHEATHSET
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13171383
Report Number8010047-2022-00914
Device Sequence Number4562187
Product Code FBK
UDI-Device Identifier04953170260070
UDI-Public04953170260070
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K902736
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNM-401L-0425
Device Lot Number07V 07
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2021
Supplement Date Received by Manufacturer01/18/2022
03/28/2022
Initial Report FDA Received Date01/05/2022
Supplement Report FDA Received Date02/04/2022
04/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/06/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown